MAUDE Adverse Event Report: BRAINLAB SE CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02D
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since catheter placements were performed in a different location in the brain than anticipated with the brainlab navigation involved, despite according to the surgeon (treating clinician): the surgeon detected the deviation of the catheter placements when not retrieving the expected csf, placed it successfully freehanded at the very same surgery, and the user successfully restored the navigation accuracy for the planned following tumor resection of this surgery.The outcome of the surgery was successful as intended, without any further changes to the planned procedure.There was no (direct or increased) risk of harm to a critical structure due to the deviating catheter placement attempts.There was no resulting harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.2hrs.There were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: the device evaluation is currently ongoing, and results are pending - despite continued close follow up by the brainlab representative, the necessary clarifications for the device evaluation could only be retrieved from the surgeon very recently.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A cranial surgery for a catheter placement in the brain, for drainage of cerebrospinal fluid (csf), followed by a brain tumor resection, has been performed with the aid of the brainlab navigation software cranial 3.1.After two navigated catheter placement attempts, without retrieving the expected csf, the surgeon determined that these had missed the ventricle and had deviated from the intended path.The surgeon placed the drainage catheter freehanded instead at this surgery.Afterwards, the user determined that the navigation accuracy had deteriorated.The or team undraped the patient and re-registered the patient anatomy location to the navigation successfully for the planned tumor resection part of this surgery, with the navigation remaining as accurate as desired for the remainder of the surgery.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended, without any further changes to the planned procedure.There was no (direct or increased) risk of harm to a critical structure due to the deviating catheter placement attempts.There was no resulting harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.2hrs.There were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.
 
Event or Problem Description
A cranial surgery for a catheter placement in the brain, for drainage of cerebrospinal fluid (csf), followed by a brain tumor resection, has been performed with the aid of the brainlab navigation software cranial 3.1.After two navigated catheter placement attempts, without retrieving the expected csf, the surgeon determined that these had missed the ventricle and had deviated from the intended path.The surgeon placed the drainage catheter freehanded instead at this surgery.Afterwards, the user determined that the navigation accuracy had deteriorated.The or team undraped the patient and re-registered the patient anatomy location to the navigation successfully for the planned tumor resection part of this surgery, with the navigation remaining as accurate as desired for the remainder of the surgery.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, without any further changes to the planned procedure.- there was no (direct or increased) risk of harm to a critical structure due to the deviating catheter placement attempts.- there was no resulting harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.2hrs.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since catheter placement attempts were performed in a different location in the brain than anticipated with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the surgeon detected the deviation of the catheter placements when not retrieving the expected csf, placed it successfully freehanded at the very same surgery, and the user successfully addressed the navigation accuracy for the planned following tumor resection of this surgery.- the outcome of the surgery was successful as intended, without any further changes to the planned procedure.- there was no (direct or increased) risk of harm to a critical structure due to the deviating catheter placement attempts.- there was no resulting harm or negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.2hrs.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolongation of hospitalization.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating catheter placement attempts in the brain with the aid of navigation, missing the ventricle without yielding the expected/desired csf, is: - a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to the navigation / to the pre-operative ct scan, not following brainlab requirements as also guided by the brainlab software.The navigation data from this surgery show that the registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's head, back of the head, and around the region of interest.The points were collected mainly only on rounded, unspecific areas such as the dome of the head, and for the nose only few points on the middle of the bridge instead of including both sides of it.Additionally, points were acquired behind the left ear, an area prone to skin shift, which should be avoided.This caused the navigation software to not find an as accurate match, between the pre-operative image dataset and the actual patient anatomy in the region of interest, as desired for the catheter placement.As a further contributing factor: - the disposable reflective marker spheres were not fully tightened to the posts of the sterile navigation reference array by the user as required.After the deviating attempts the user found the navigation accuracy to have deteriorated upon re-verifying, and noticed the spheres were not fully attached to the sterile array's posts.This caused the navigation to recognize the sterile reference array in a different position relative to the patient's anatomy than the position of the unsterile array used for the anatomy registration to navigation, and thus contributed to further navigation inaccuracy after the array exchange at patient draping.Re-fixating the marker spheres to the navigation array and re-registering the patient anatomy resulted in a registration match and navigation with sufficient accuracy for the second part of the procedure, i.E., cranial tumor resection.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification, of the registration, and throughout the procedure, for e.G.After draping of the patient and before performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key25372040
Report Number8043933-2026-00036
Device Sequence Number9197075
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02D
Device Catalogue Number22216C
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2026
Supplement Date Received by Manufacturer05/06/2026
Initial Report FDA Received Date06/03/2026
Supplement Report FDA Received Date06/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/01/2026
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown